BEAUTY IN THE SKIN 

This article may contain affiliate / compensated links. For full information, please see our disclaimer here.

Intrauterine devices (IUDs) are used for contraception and sit in the uterus. They are very convenient because they can last for 3 – 10 years (depending on the type). Some women choose IUDs to clear their acne. But are they always right? This article reviews the benefits and downsides of IUDs in terms of acne and what to do if you experience an IUD acne.

Types of IUDs


There are two types of IUDs:

  • Hormonal IUDs
  • Copper IUDs

Two IUD types
Two Types of IUDs (Shutterstock)

Hormonal IUDs release the hormone progestin (or more specifically, levonorgestrel), a synthetic analog of naturally produced progesterone, which prevents pregnancy and helps with heavy, painful periods. The typical hormonal IUD examples are Mirena, Liletta, Skyla, and Kyleena.

Copper IUDs, such as ParaGard, are non-hormonal devices. They work by inducing inflammatory reactions to sperm and ggs. ParaGard can last up to 10 years and be used while breastfeeding (because it is non-hormonal).

Do IUDs Cure Acne?


Although some women claim that IUDs clear their skin, we still lack scientific evidence. Hormonal IUDs are highly effective in reducing PCOS (polycystic ovary syndrome) symptoms. PCOS is associated with high levels of androgens and androgen-caused symptoms, such as hirsutism and acne. So, hormonal IUDs may help some women. But this does not apply to copper IUDs nor the majority of women.

Do IUDs Cause Acne?


Several studies were published, identifying that IUDs actually can cause acne (1). Both hormonal and non-hormonal IUDs were found to be associated with acne. Levonorgestrel, which is a progestin, has androgenetic activity and may cause androgen-related conditions, including acne (2). Now acne is a well-known side effect of IUDs; some include acne in their leaflets.

However, IUDs cause acne only in a small number of women. Only 3,5% of women experience acne after the implantation of an IUD in the first year (1).

Acne was diagnosed more often in younger and more prone to acne women. A hormonal IUD may exacerbate your acne flares if you already have acne or notice breakouts before your period.

Do Copper IUDs Cause Acne?


Non-hormonal copper IUDs (like ParaGard) are thought not to cause acne since they do not release any hormones. However, some women notice acne breakouts after insertion of the IUD. Most likely, this happens after switching from combined oral contraceptives to the IUD. Usually, oral contraceptives contain high doses of estrogen, which relatively reduce the levels of androgens in the body and help with acne symptoms. Switching to copper IUD, which does not release any hormones, may bring back higher androgen levels in the organism and acne symptoms.

Does Switching from the Pills to IUD Cause Acne?


So, I have already answered the question about switching to copper (such as ParaGard) IUD above.

What about switching from birth control pills to hormonal IUDs?

The answer would be very similar. When you do not take pills, which contain estrogen that lowers androgen levels and helps with your acne, your acne may come back. Hormonal IUDs release only progestins and no estrogen in the body, so switching from the pills to hormonal IUDs might bring back acne that you already had.

What about using IUD and Birth Control Pills for Treating IUD Acne?


It is possible… You can use any type of IUD as your birth control method and take oral contraceptives to reduce your acne. Some women are combining these two methods.

IUD and births control pills to manage IUD-caused acne
IUD and Birth Control Pills to Manage IUD-caused Acne (Reproductive Health Supplies Coalition/Unsplash)

However, I do not recommend using both methods. The organism will get very, very high amounts of unnatural hormones, and your hormonal system may be massively disturbed. There are other safer options to treat acne.  

How Long Does It Take to Develop IUD Acne after IUD insertion?


Usually, it takes about three to four months because it takes time for the IUD to release progestin into the body, which will be converted into progesterone and subsequently into testosterone. Testosterone is an androgen that triggers acne. Skin also needs time to develop acne flares.

Also, remember that many other factors, such as stress, diet, and smoking, may cause acne. Also, some disorders and health conditions may increase testosterone in women and make you break out.

Will IUD Acne Go Away after Removing IUD?


Yes. If IUD caused the acne, it would go away. It might take time for the breakouts to heal and the hormonal balance to settle.

But if you already had acne before the IUD insertion and have a hormonal imbalance, you may still experience acne.

Can Removing IUD Cause Acne?


It is not likely.

However, while an IUD device is in the body, it provides progestins, which convert to the natural hormone progesterone. A woman’s body becomes dependent on the device and stops producing its progesterone. After removing an IUD, the body is left with a huge hormonal imbalance, which may cause various symptoms.

What does IUD Acne Look Like?


IUD acne may have various symptoms, such as papules, pustules, and even severe forms. It is a type of hormonal acne, so it usually affects the jawline, chin, and cheeks.

IUD-caused acne on the jawline
IUD Acne on the Jawline (Essentials Collection Via Getty Images)

Another well-known symptom of hormonal (like Mirena) IUD acne is cysts. If you never had cystic acne before and developed it just after the insertion of the IUD device, you may think that IUD causes you cystic acne. Consider removing an IUD device or consulting a dermatologist.

What Is the Best IUD if You Have Acne?


Copper IUD for Acne
Copper IUD for Acne (Essentials Collection Via Getty Images)

Non-hormonal copper IUDs would be the best choice since they do not release any hormones and do not disturb your hormonal system. Copper IUDs are sold under the brand names ParaGard in the US and Multiload Cu-375, Nova-T 380, Flexi-T 300, Mini TT 380, T-Safe 380, Monalisa, Liberte, and others elsewhere.

Take into consideration that switching from oral contraceptives to copper IUD may also cause acne (1).

What Is the Best IUD Acne Treatment?


IUD acne is a type of hormonal acne and all treatments that work well for hormonal acne will work for IUD acne. But if you have a hormonal IUD that releases hormones to the body, I strongly recommend consulting a doctor first.

What Is the Best Skincare Routine for IUD Acne?


There are plenty of products to choose from. Just follow the basic rules:

  1. Cleanse your skin;
  2. Exfoliate your skin;
  3. Use anti-acne, sebum regulating products;
  4. Hydrate, hydrate, hydrate your skin;
  5. Use sunscreens (a must) to avoid dark marks.

For more information read this complete guide to hormonal acne:

Liked It? Pin It!

Pin for Pinterest "Do IUds Cure or Cause Acne?"

ARTICLE SOURCES:


  1. Barbieri JS, Mitra N, Margolis DJ, Harper CC, Mostaghimi A, Abuabara K. Influence of Contraception Class on Incidence and Severity of Acne Vulgaris. Obstet Gynecol. 2020 Jun;135(6):1306-1312. doi: 10.1097/AOG.0000000000003880. PMID: 32459422; PMCID: PMC7263356. Read
  2. Philip M.Sc., Darney D. The androgenicity of progestins. The American Journal of Medicine. VOLUME 98, ISSUE 1, SUPPLEMENT 1, S104-S110, JANUARY 16, 1995. DOI:https://doi.org/10.1016/S0002-9343(99)80067-9 Read
%d bloggers like this: